People with HIV may develop a rash on the face due to the virus itself, secondary conditions, or as a side effect of medications. HIV may cause a symmetrical, reddish, or purplish rash with both flat and raised areas.
Skin conditions can be common with HIV, affecting around 90% of people with HIV.
A rash on the face may occur due to various skin conditions, in the acute infection stage of HIV, or as a side effect of medications.
This article looks at what an HIV rash on the face may look like, other symptoms to be aware of, and treatment options.
The appearance may depend on the type of skin condition causing the rash.
During the acute HIV infection stage, which occurs in the first few weeks after HIV exposure, people may develop a rash on their face that:
- is symmetrical
- has both flat and raised areas
- may appear reddish or purplish
The rash may be widespread, and people may also have ulcers on their skin or in their mucous membranes.
An HIV rash or skin condition may affect any facial area, such as the cheeks, nose, forehead, or mouth.
If a rash occurs due to acute HIV infection, it may appear in a symmetrical pattern across the face. An HIV rash may also affect other areas of the body, including the following:
- palms of the hands
- soles of the feet
A rash may occur in the initial stages of an HIV infection, known as acute HIV infection.
During this stage, people may also experience flu-like symptoms, including headaches, fever, and body aches. These symptoms usually develop in the 2–4 weeks after contracting HIV.
Other symptoms of HIV may include:
- night sweats
- a sore throat
- muscle aches
- swollen lymph nodes
- mouth ulcers
These symptoms can also be signs of other conditions.
Rarely, a rash may occur due to a hypersensitivity reaction. A hypersensitivity reaction is a severe reaction to a medication and can be life threatening.
Symptoms of a hypersensitivity reaction include:
- feeling lightheaded
- difficulty breathing
Stevens-Johnson syndrome (SJS) is a type of hypersensitivity reaction, which can occur with HIV medications in rare circumstances. Symptoms of SJS include:
- a rash
- painful blisters
- a fever
- flu-like symptoms
If people have a rash with symptoms of a hypersensitivity reaction, they should seek immediate medical attention.
HIV may cause a rash to develop on the face for the following reasons:
- Acute HIV infection: This is the first stage of an HIV infection and can cause a rash and flu-like symptoms.
- Secondary infections: HIV weakens the immune system, which can make people more susceptible to other infections. Other infections may affect the skin and cause a rash.
- Medications: A rash may occur as a side effect of HIV medications. Though rare, a rash may be a severe side effect of HIV medications and will require immediate treatment.
Treatment may depend on the exact cause of the rash and may vary for specific skin conditions.
If a rash on the face occurs as a side effect of HIV medications, treatment options may include:
- avoiding using soaps, cleansers, or skin products that contain alcohol or harsh chemicals
- taking short, lukewarm baths or showers and avoiding hot water on the face
- applying a moisturizer after bathing or washing the face
- wearing sunscreen
- drinking plenty of fluids, limiting caffeine, and avoiding sugary drinks
- applying petroleum jelly to dry, itchy areas
HAART helps lower CD4 counts and improve immune function in people with HIV, which in turn, improves the outlook for HIV-related skin conditions.
This section answers some frequently asked questions about HIV rashes on the face.
Where do HIV rashes usually start?
According to a 2022 case study, acute HIV infection may cause a rash to first develop on the chest.
In the first few weeks after HIV exposure, people may develop a rash on the face, trunk, limbs, palms of the hands, or soles of the feet.
How long does an HIV rash last?
In acute HIV infection, a rash may begin 2–4 weeks after contracting the initial infection and may last for a few days or several weeks.
According to a 2022 case study, around 50% of people with HIV will usually develop a rash in the first 3 days after the fever begins, lasting 5–8 days.
People with HIV may develop a rash on the face due to acute HIV infection, which occurs in the early stages following the initial HIV exposure.
HIV weakens the immune system, increasing the risk of infections and skin conditions, which may cause a rash on the face. Rashes may also occur as a side effect of medications.
Highly active antiretroviral therapy helps improve immune function and may also help resolve HIV-related skin conditions.